Iowa, 2021

Hail and Damaging Winds in Iowa, June 22, 2021

June 22, 2021 · NWS FSD · 6 events in 3 counties and zones

An isolated supercell developed behind a southward sagging frontal boundary. With around 1000 J/kg MLCAPE and 40-45 knots of effective shear, a brief supercellular structure evolved.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5.4 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An isolated supercell developed behind a southward sagging frontal boundary. With around 1000 J/kg MLCAPE and 40-45 knots of effective shear, a brief supercellular structure evolved. Even with hail size somewhat limited by available instability, substantial damage to total destruction of crops occurred due to the large quantity of wind-driven hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 22, 1:35 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 1:35 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
235 PM CDT Tue Jun 22 2021

.SHORT TERM...(This Evening through Wednesday)
Issued at 233 PM CDT Tue Jun 22 2021

Mid afternoon objective analysis shows a relatively stationary
boundary roughly draped along the SD/NE border eastward toward Le
Mars and eventually southeastward toward Storm Lake. Along and south
of it, a notable agitated Cu field has developed along with
festering weak convection. Biggest question regarding today's
convection continues to be the quality and depth of moisture and
thus the resultant instability. Surface obs across the region show
dewpoints largely in the mid to upper 50s with some pooling of
moisture noted along the front with a few lower 60 dewpoints. This
has resulted in 500-1000 J/kg of MLCAPE via RAP mesoanalysis. Should
established deep convection result, effective shear around or in
excess of 45 kts will be more than sufficient for rotating updrafts.

High res CAMs in decent agreement for more robust convective
development in the 3-5 pm time frame just a bit north of Hwy 20 with
Bunkers RM vectors taking storms quickly off to the south/southeast.
With relatively straight and enlarged hodographs in the mid to upper
levels, may see a tendency for a few cell splits as well. Despite
the rather skinny and meager instability profiles, this enhanced
deep layer shear may compensate to allow for a hail report up to
ping pong ball size and damaging wind up to 60 mph. While the
presence of a boundary would typically spark some tornado concern,
LCLs likely too high for a higher concern with regards to that.

Any severe potential would likely be confined to prior to 8 pm with
perhaps some lingering elevated convection through the remainder of
the evening. Otherwise, quiet overnight period expected with some
hint at fog or lower stratus late tonight into Wednesday morning,
given the dry ambient conditions and lack of support by SREF
probabilities, not sold on this idea just yet.

A very warm day for Wednesday as 850 mb temperatures warm into the
upper 10th percentile of climatology. Would expect widespread 90s
for afternoon highs with a few locations near and west of the James
River perhaps exceeding the century mark. Dewpoints won't be overly
oppressive so any Heat Advisory criteria may be a bit more localized
and thus have opted against an advisory.

Mid level lapse rates will also begin to steepen through the
afternoon and evening Wednesday with a wave likely sparking at least
isolated to scattered convection over the High Plains. Guidance in
fair agreement with taking this convection eastward through the
evening and early overnight hours with consensus for any stronger
activity to remain south of the MO River. With this said, not
impossible to get a stronger wind gust into our MO River counties
with forecast soundings showing a strong inverted V characteristic.
This is covered by a Marginal Risk from SPC.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 233 PM CDT Tue Jun 22 2021

Thursday forecast remains a question mark with a strong dependence
on any convective evolution from Wednesday night and the eventual
placement of the synoptic boundary for the daytime hours Thursday.
Along and ahead of this boundary, moderate to perhaps strong
instability will remain in place and while deep layer effective
shear may be somewhat limited, will continue to carry a
strong/severe thunderstorm risk. SPC has highlighted the southeast
half of our coverage area in a Marginal/Slight which seems like a
reasonable start and will likely evolve as higher confidence in
boundary placement occurs. Currently, NW IA and surrounding areas
likely carry the highest precipitation and severe weather potential.
Temperatures Thursday also in flux but roughly mid 80s to lower 90s
seem reasonable for now.

Upper level troughing carves in for Friday with some continued
precipitation chances. Still some model discrepancy on where this
trough axis sets up but some pairing from the GFS/ECMWF for a
favorable placement for our area for occasional bouts of
precipitation through the weekend. This will also keep temperatures
near or below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM CDT Tue Jun 22 2021

Main concern through the first half of the aviation period will
revolve around thunderstorm chances across NW IA and NE NEB late
this afternoon and evening including at KSUX. Any storms that do
develop will carry the risk for large hail and perhaps
gusty/erratic winds along with brief heavy rain and lightning.
Have continued to pencil in a most likely time for impact at KSUX
but this will be monitored through the afternoon hours.

Late tonight into early Wednesday morning, at least some hint in
guidance of patchy fog and/or low stratus below the inversion but
with dry ambient conditions and a lack of support in SREF
probabilities, will leave this out of the TAF at this time.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jun 22, 1:40 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
240 PM CDT Tue Jun 22 2021

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>068-
231945-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
240 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Well above average temperatures return mid week, with readings
near 100 degrees along and west of the James River Valley on
Wednesday.

There is a chance for thunderstorms Wednesday night into Thursday
night. While there is uncertainty in exact location and timing, a
few strong to severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-231945-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Yankton-Union-
240 PM CDT Tue Jun 22 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible during the
late afternoon and early evening. Hail up to ping pong ball size and
wind gusts to 60 mph will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Well above average temperatures return mid week, with highs in the
90s on Wednesday.

There is a chance for thunderstorms Wednesday night into Thursday
night. While there is uncertainty in exact location and timing, a
few strong to severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and early
evening. Any reports of large hail or damaging winds are greatly
appreciated.

The radar

The Sioux Falls radar (KFSD), 106 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Plymouth

When
June 22, 5:10 PM CST to 5:46 PM CST
Where
Plymouth County, 3.67 mi NNW of O Leary to 5.69 mi E of Kingsley
Measured
1 in hail
Property damage
$6,000
Crop damage
$5.2 million
Reported by
Emergency Manager
Coordinates
42.750, -96.096

Wind-driven hail produced considerable to total crop damage. Damage began around 4 miles southeast of Le Mars, and followed a nearly continuous 1 to 3 mile wide path for 17 miles to the southeast, crossing into Cherokee and Woodbury County around 6 miles east southeast of Kingsley. Hail varied from dime to quarter size along the path, with quarter size hail 3 miles north northeast of Kingsley at 1734 CST and 5 miles east northeast of Kingsley at 1738 CST. Winds were estimated as high as 60 to 65 mph. Damage was done to the siding of a house 1.5 miles east of O Leary at 1720 CST. The worst crop damage occurred from 3 miles north to 4 miles east of Kingsley, where hail was still 3 inches deep on roadways an hour after the storm. The path was determined from surface reports and Sentinel satellite data. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture. Property damage costs are a rough estimate.

Thunderstorm Wind, Plymouth

When
June 22, 5:20 PM CST to 5:22 PM CST
Where
Plymouth County, 1.61 mi E of O Leary
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.703, -96.039

A large playset was displaced by thunderstorm winds. Property damage costs are a rough estimate.

Thunderstorm Wind, Plymouth

When
June 22, 5:23 PM CST to 5:26 PM CST
Where
Plymouth County, 3 mi ESE of O Leary
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.677, -96.020

Thunderstorm winds snapped off a one-foot diameter tree a few feet above the ground. Property damage costs are a rough estimate.

Funnel Cloud, Plymouth

When
June 22, 5:34 PM CST to 5:35 PM CST
Where
Plymouth County, 5.63 mi E of O Leary
Reported by
Public
Coordinates
42.690, -95.960

A brief funnel cloud was observed as the storm approached the viewer's location.

Hail, Cherokee

When
June 22, 5:42 PM CST to 5:50 PM CST
Where
Cherokee County, 7.12 mi W of Washta to 6.86 mi W of Washta
Measured
1.25 in hail
Crop damage
$191,000
Reported by
Emergency Manager
Coordinates
42.566, -95.860

A continuation of the wind-driven hail path from Plymouth County, extensive to total crop damage was noted across the southwest corner of Cherokee County. The path was determined from Sentinel satellite data and ground survey. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Woodbury

When
June 22, 5:46 PM CST to 5:55 PM CST
Where
Woodbury County, 1.5 mi ENE of Pierson to 2.72 mi ESE of Pierson
Measured
1.75 in hail
Crop damage
$8,000
Reported by
Emergency Manager
Coordinates
42.561, -95.854

The wind-driven hail damage path continued out of Plymouth and Cherokee Counties into Woodbury County, where the continuous path ended around 2 miles east southeast of Pierson. The largest hail reported along the path was observed near Pierson with golf ball size hail at 1748 CST. Half dollar size hail was reported at 1755 CST 3.5 miles north northwest of Correctionville. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967297, 971058, 971063, 966370, 967311, 967312.